Clinical guidelines issued for drug-induced liver injury

June 18, 2014
Clinical guidelines issued for drug-induced liver injury

(HealthDay)—Herbal and dietary supplements (HDS) account for an increasing proportion of idiosyncratic drug-induced liver injury (DILI), according to practice guidelines published online June 17 in the American Journal of Gastroenterology.

Naga P. Chalasani, M.D., from the Indiana University School of Medicine in Indianapolis, and colleagues reviewed the evidence and developed clinical guidelines for idiosyncratic DILI. The recommendations are intended for use by physicians and other .

The guidelines focus on diagnostic evaluation and causality assessment, noting that DILI remains a diagnosis of exclusion. In addition, the researchers discuss risk factors, prognosis, and management of hepatotoxicity. Many HDS can cause DILI; among DILI cases, HDS are the second most common cause. The most common types of HDS implicated in causing disease are supplements used for body building and weight loss. Current safety regulations differ for HDS and for conventional prescription medications, with no requirement for premarketing safety analysis of HDS. Patients and providers should be aware of this, as well as being aware of the potential for HDS to cause . Current causality approaches are not well suited to HDS hepatotoxicity.

"A lot of consumers have a preconceived notion that if it's a natural product, it must be safe. But that is not necessarily the case," a coauthor said in a statement. "Most of these products are not well-regulated and have very little oversight."

Several authors disclosed financial ties to the pharmaceutical industry.

Explore further: Herbal and dietary supplements can adversely affect prescribed drugs says extensive review

More information: Abstract
Full Text (subscription or payment may be required)

Related Stories

Dietary supplements can cause liver injury, warns expert

October 29, 2012

Dose-dependent (acetaminophen) and idiosyncratic drug-induced liver injuries (DILI) are the leading cause of acute liver failure in the United States and are responsible for approximately 50 percent of all reported cases.

Drug-induced liver injury is on the rise

June 26, 2013

More people are being affected by drug-induced liver injury (DILI) than ever before, according to a new study in Gastroenterology, the official journal of the American Gastroenterological Association. This type of liver injury ...

Recommended for you

Researchers discover rare flu-thwarting mutation

September 29, 2016

A rare and improbable mutation in a protein encoded by an influenza virus renders the virus defenseless against the body's immune system. This University of Rochester Medical Center discovery could provide a new strategy ...

Utah man may have contracted Zika from dying father's tears

September 29, 2016

A Utah man who mysteriously contracted Zika from his infected father may have got it by touching his dad's tears or sweat with his bare hands, according to new research unveiled Wednesday that found the unusual transmission ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.